Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Nashville, TN

March 14, 2012Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 14, 2012, 6:55 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2012, 6:55 PM CDT (23:55 UTC)
Expired
Mar 14, 2012, 7:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 7:08 PM CDTHAIL 0.54 Se Portland, TN
Mar 14, 7:10 PM CDTHAIL 12 N Gallatin, TN
Mar 14, 7:32 PM CDTHAIL 11 W Westmoreland, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS54 KOHX 142355
SVROHX
TNC111-165-169-150030-
/O.NEW.KOHX.SV.W.0060.120314T2355Z-120315T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
655 PM CDT WED MAR 14 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  WESTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 PM CDT

* AT 654 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  PORTLAND...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3664 8606 3643 8603 3640 8651 3663 8657
TIME...MOT...LOC 2355Z 264DEG 28KT 3652 8643

$$

FORECASTER:07
1 follow-up statement
664 
WWUS54 KOHX 150016
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT WED MAR 14 2012

TNC111-165-169-150030-
/O.CON.KOHX.SV.W.0060.000000T0000Z-120315T0030Z/
SUMNER TN-TROUSDALE TN-MACON TN-
716 PM CDT WED MAR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MACON...NORTHERN TROUSDALE AND NORTHEASTERN SUMNER COUNTIES UNTIL 730
PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WESTMORELAND...OR 11 MILES NORTHWEST OF HARTSVILLE...MOVING EAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN SUMNER...NORTHERN
  TROUSDALE AND WESTERN MACON COUNTIES.

LAT...LON 3663 8640 3664 8606 3643 8603 3641 8635
TIME...MOT...LOC 0016Z 264DEG 28KT 3654 8623

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:31 PM CDT, 24 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT WED MAR 14 2012

.UPDATE...FOR 00Z AVIATION FORECAST

&&

.AVIATION...
AVIATORS BEWARE...THE STORMS IN MID STATE ARE PRODUCING LARGE
HAIL. WE'VE HAD REPORTS OF HAIL AS LARGE AS GOLF BALLS. EXPECT
ISOLATED THUNDERSTORMS TO CONTINUE OVER THE NEXT COUPLE OF HOURS
IN VICINITY OF INTERSTATE 65 AND ALONG INTERSTATE 40. STORMS HAVE
BEEN MOVING EAST AT 25 MPH.

BOYD
&&

.PREV DISCUSSION... /ISSUED 519 PM CDT WED MAR 14 2012/

UPDATE...FOR TSTMS IN WESTERN WILLIAMSON COUNTY

AVIATION...
HAVE UPDATED THE BNA TERMINAL FORECAST AND INCLUDED VCTS ALONG
WITH A 2 HOUR TEMPO GROUP FROM 22Z TO 24Z. TSTMS ARE MOVING SLOWLY
EAST AT 15KTS.

BOYD

PREV DISCUSSION... /ISSUED 338 PM CDT WED MAR 14 2012/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...PROBABILITY OF PRECIPITATION (POPS) AND
HOW LONG WILL THE UNSEASONABLY WARM TEMP TREND WILL CONTINUE.

AS FOR TONIGHT...WILL BE MONITORING DEVELOPMENTAL TRENDS FOR ISO TO
SCT SHWRS/TSTMS THRU PRESS TIME...BUT AM LEANING TOWARD ISO
SHWRS/TSTMS STARING IN THE EARLY EVENING HRS ACROSS LOCATIONS W OF
I-65...AND EVEN SCT SHWRS/TSTMS ACROSS MAINLY SRN PORTIONS OF THE
TN RIVER VALLEY...WHERE MOISTURE...MODERATE INSTABILITY...AND
WEAK LIFTING MECHANISMS CONTINUE TO BE MOST ENHANCED. EXPECT AN
OVERALL INCREASE IN THE POSSIBILITY OF SHWRS/TSTMS ACROSS THE MID
STATE AFTER MIDNIGHT AFTER MIDNIGHT...ALONG WITH AN OVERALL INCREASE
IN MOISTURE...AS SFC RIDING INFLUENCES MOVE EWD...ALLOWING FOR
A MORE MOIST AIRMASS TO OUR SW TO BE ADVECTED INTO THE MID STATE.
MAY ALSO BE A FEW WEAK DISTURBANCES IN PREDOMINATELY SWLY FLOW
ALOFT WORKING TO UNDERCUT UPPER LEVEL RIDGING DYNAMICS...AND
MOVING INTO AND ACROSS THE REGION BY LATE TONIGHT ALSO. WILL GO
WITH A GENERAL INCREASING CLOUDINESS TREND...WITH LOWS IN THE
LOWER 60S NW TO MID 50S SRN PLATEAU PER CLOUD COVERAGE TRENDS.

AS FOR THU...THE OVERALL RIDGING IN THE UPPER LEVEL PATTERN WILL
WEAKEN AS THE DAY PROGRESS ON THU...LEADING TO AN OVERALL BETTER
CHANCE OF SHWRS/TSTMS THRU THE DAY...AND IN SOME LOCATIONS...
NUMEROUS SHWRS/TSTMS COULD DEVELOP. BELIEVE THAT NAM MOS IS A
LITTLE AGGRESSIVE HERE IN CAT POPS ACROSS FORECASTED LOCATIONS...
DESPITE SFC PATTERN CONTINUING TO SUPPORT SLY MOISTURE INFLUX.
THUS...WILL TREND WITH HIGH END CHANCE POPS THRU PERIOD. EXPECT AT
LEAST MOCLDY SKIES...AND WILL ALSO GO SLIGHTLY ABOVE GUIDANCE ON
AFTERNOON HIGHS...RANGING FROM THE AROUND 80...TO MID 70S
PLATEAU...CONTINUING TO KEEP THE 15 TO 20 DEGREE TREND OF HIGHS
WARMER THAN CLIMATOLOGICAL NORMS FOR AFTERNOON HIGHS ON TRACK.

AS FOR THU NIGHT...EXPECT THIS OVERALL UNSETTLED WX PATTERN TO
CONTINUE THRU THU NIGHT ALSO...WITH ANY WEAK DISTURBANCES ALOFT
PASSAGES PLAYING KEY ROLES IN CONVECTIVE DEVELOPMENT. AGAIN...WILL
NOT BITE ON THE HIGHER POPS THAT THE GFS/NAM MOS ADVERTISES
HERE...AND CONTINUE WITH THE HIGH CHANCE TRENDS...WITH LOWS MAINLY
AROUND 60...AND A CONTINUANCE IN AT LEAST MOCLDY SKIES.

AS FOR FRI...LOOK FOR THIS OPEN GULF PATTERN...WITH WEAK DISTURBANCE
PASSAGES IN UPPER FLOW ALOFT...TO CONTINUE AGAIN ON FRI. SOME INDICATIONS
THAT A SLIGHTLY DRIER AIRMASS MIGHT TRY TO WORK INTO WRN PORTIONS
OF THE MID STATE BY THE LATE AFTERNOON HOURS...BUT AT THIS TIME DO NOT
HAVE A LOT OF CONFIDENCE THAT THIS WILL DO MUCH TO TAPER OFF POP
CHANCES UNTIL UPPER LEVEL RIDGING INFLUENCES BUILD ACROSS THE
REGION FRI NIGHT. WILL THUS CONTINUE WITH THE MOCLDY TREND...HIGH
CHANCE POPS...WITH HIGHS MAYBE A COUPLE OF DEGREES WARMER THAN THU
ON A WHOLE. HIGHS ARE EXPECTED FROM THE LOWER 80S W TO MID 70S PLATEAU.

AS FOR FRI NIGHT...EXPECT OVERALL SFC PATTERN TO NOT CHANCE MUCH...BUT
AS MENTIONED ABOVE...UPPER LEVEL RIDGING INFLUENCES ARE EXPECTED TO
STRENGTHEN FRI NIGHT. WITH THIS IN MIND...WILL GO WITH CHANCE
POPS PLATEAU...WITH A SLIGHT CHANCE ELSEWHERE...AND A SLIGHT
CHANCE ALL LOCATIONS AFTER MIDNIGHT. MID STATE SHOULD EXPERIENCE A
SLIGHT DECREASING CLOUDINESS TREND...BUT STILL EXPECT PTCLDY SKIES
BY DAYBREAK WITH LOWS CONTINUING ALSO THERE TREND OF BEING 15 TO
20 DEGREES ABOVE CLIMATOLOGICAL NORMS. LOWS WILL MAINLY BE IN THE
UPPER 50S...MID 50S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...WILL CONTINUE WITH A
SLIGHT CHANCE OF SHWRS AND TSTMS ON SAT...BUT EXPECT A DRYING
TREND SUN THROUGH MUCH OF NEXT WEEK AS BROAD UPPER LEVEL RIDGING
INFLUENCES BUILD ACROSS THE MID STATE IN RESPONSE TO SIGNIFICANT
DEEPENING UPPER LEVEL TROUGH DEVELOPING AND MOVING ACROSS WRN
PORTIONS OF THE U.S. THRU AT LEAST THE FIRST PART OF NEXT WEEK.
THIS WILL CONTINUE THE TREND OF UNSEASONABLY WARM AFTERNOON HIGHS
AND LOWS THRU MUCH OF NEXT WEEK ALSO. HIGHS WILL BE IN THE LOWER
80S...MID 70S PLATEAU WITH LOWS MAINLY IN THE MID 50S.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 14, 5:20 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT WED MAR 14 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

In the hours before

Local storm report, Mar 14, 5:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CENTERVILLE             35.79N 87.45W
03/14/2012  E0.75 INCH       HICKMAN            TN   TRAINED SPOTTER

&&

BBOYD
Local storm report, Mar 14, 5:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW GREENBRIER         36.40N 86.83W
03/14/2012  E0.50 INCH       ROBERTSON          TN   TRAINED SPOTTER

&&

BBOYD
Local storm report, Mar 14, 6:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CHARLOTTE               36.18N 87.35W
03/14/2012  E1.00 INCH       DICKSON            TN   TRAINED SPOTTER

&&

BBOYD
Local storm report, Mar 14, 6:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             FRANKLIN                35.93N 86.84W
03/14/2012  E1.50 INCH       WILLIAMSON         TN   TRAINED SPOTTER

&&

11
Local storm report, Mar 14, 6:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             BRENTWOOD               36.00N 86.79W
03/14/2012  E1.25 INCH       WILLIAMSON         TN   TRAINED SPOTTER

&&

BBOYD
Local storm report, Mar 14, 6:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 N GOODLETTSVILLE      36.35N 86.70W
03/14/2012  M1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0641 PM     HAIL             GREENBRIER              36.42N 86.80W
03/14/2012  M1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

0636 PM     HAIL             MILLERSVILLE            36.38N 86.70W
03/14/2012  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

0635 PM     HAIL             1 SW GREENBRIER         36.41N 86.81W
03/14/2012  M1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

0629 PM     HAIL             4 W GREENBRIER          36.42N 86.87W
03/14/2012  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:23 PM CDTSevere Thunderstorm WarningOHXHumphreys37 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence17 min
Mar 14, 4:45 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys45 min
Mar 14, 5:10 PM CDTFlash Flood WarningOHXHickman2 hr
Mar 14, 5:13 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson47 min
Mar 14, 5:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys33 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner26 min
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson23 min
Mar 14, 6:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson31 min
Mar 14, 6:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner31 min
Mar 14, 6:36 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.